Discussions By Condition: I cannot get a diagnosis.

Difficulty swallowing, fatigue, muscle weakness and twitching

Posted In: I cannot get a diagnosis. 1 Replies
  • Posted By: DarleneO1962
  • June 26, 2009
  • 01:36 PM

I have been having symptoms of difficulty swallowing for the past 5 years, which is getting progressively worse. Over the past 15 years, I have had symptoms of on-and-off muscle weakness and fatigue. A new symptom of muscle twitching was added to these symptoms approximately a year ago. Now things are steadily getting worse. My diet consists of Carnation Instant Breakfast, smoothies, mashed potatoes and gravy (sometimes this is even too difficult) and soups. I have been to several doctors and have undergone a total thyroidectomy (so I thought) for Hashimotos in 2007 with no relief of symptoms, and this year have undergone a total sternotomy with removal of the remainder of the thyroid tissue, which had been left behind in the first surgery. This was thought to be a thymoma until the lab results came back.

I had a positive Tensilon test in November of 2008 and was placed on Mestinon with little to no results. When I went to the neurologist for followup on my surgery, he told me he really didn't think I had MG and told me to quit taking the Mestinon. He also told me he was sending me to a rheumatologist because he had no idea was was wrong with me. The rheumatologist wasn't sure why he had even referred me to her, which made me feel really great. All I keep getting is "I don't know what is going on, but we can do more tests." or "Well, it may be atypical MG."

My symptoms are: Dysphagia (difficulty swallowing), muscle weakness, muscle twitching (all muscle groups), bone pain (mostly in my hands, arms, legs and feet, especially in my heels as though someone is pounding nails into my heels), extreme fatigue, hoarseness, cervical lymphadenopathy. I sometimes have to use a cane for steadiness and have a tendency to drag my leg. I cannot stand for long periods of time or use my hands and arms for long periods of time. I become hoarse after talking for short periods of time and when we travel I tend to lose my voice.

My quality of life has been greatly affected by this and I just want to get my life back or at least find out what is going on to see if there is treatment. I am only 47 years old and feel like I'm 80.


Reply Flag this Discussion

1 Replies:

Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?